Cholesterol Meds, Muscle Pain and Failed PT!
Reference:Bruckert E, et al Mild to moderate muscular symptoms with high-dosage statin therapy in hyperlipidemic patients–the PRIMO study. Cardiovasc Drugs Ther. 2005 Dec;19(6):403-14.
I decided to investigate this topic of “cholesterol meds” and muscle pain after seeing a few patients in a row whom I was unable to resolve their non-mechanical musculoskeletal pain and suspected their cholesterol meds as the culprit! Coincidentally one of the ‘patients’ happened to be my own father, who had been on Statins for over 20 years!
After a PubMed search I came across this observational study looking at the prevalence of muscular pain in over 8000 patients receiving high-dosage Statin therapy in a usual care, outpatient setting in France.
Multivariate analysis revealed the strongest predictors for muscular symptoms to be a personal history of muscle pain during lipid-lowering therapy, unexplained cramps and a history of creatine kinase (CK) elevation.
Of the patients suffering the adverse effects of their Cholesterol meds, 38% reported of functional limitations in the ADLs while 4% reported of being confined to bed or unable to work (My father was amongst the 4%!).
Study Conclusion: Mild to moderate muscular symptoms with high-dosage Statin therapy may be more common than previously thought.
Personal Comment: I gave a letter to my father to give to his family Doc that perhaps his severe lower extremity pain may be related to a reaction to his Statin drugs. His physician rejected the possibility and simply prescribed him Amitriptyline instead (an addictive narcotic).
Caring for my father, I took it in my own hands and advised him not to take the narcotics and to discontinue his Statins for a few days on a trial basis. Low and behold after being severely debilitated for 6 weeks, he “miraculously” got 100% better within 2 days and returned to full function!!
So what can you do as a PT?
Patients have the right to know about the potential adverse effects of all the meds they take. Have them speak to a Pharmacist and discuss it with their physician. Share with them this study.
Based on this relatively frustrating experience with my father’s medical situation, I decided to further research this topic on my own and here is what I uncovered …please read on!
Posted on: December 26, 2010
Categories: Fascinating Pain Studies , Modalities / Meds / Supplements